New Mexico, 2006Flash Flood in New Mexico, August 16, 2006
August 16, 2006 · NWS MAF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 16, 12:01 PM MST, 5 hours 9 minutes earlier.
Area forecast discussion, Aug 16, 12:01 PM MST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT WED AUG 16 2006
.DISCUSSION...
BROAD UPPER RIDGE WILL EXTEND ACROSS THE SOUTHERN HALF OF THE
COUNTRY THROUGH THE FORECAST. WITH THE RIDGE CENTERED EAST OF THE
AREA... UPPER LEVEL DISTURBANCES WILL BE ABLE TO ROLL AROUND THE
WEST SIDE OF THE RIDGE AND ACROSS THE AREA. MOST OF THESE
DISTURBANCES WILL BE TOO SMALL TO BE DEPICTED BY THE MODELS... BUT
AVN DOES KEEP AN UPPER LOW HANGING OVER THE TRANS PECOS REGION
THURSDAY AND FRIDAY. THIS LOOKS SOMEWHAT SUSPICIOUS AS THE
FEATURE DOES NOT MOVE OFF WITH THE FLOW... HOWEVER IF IT DOES HANG
OVER THE AREA IT WOULD BE A CONCERN TO PRODUCE HEAVY RAIN. THE
ETA DOES NOT AGREE WITH THIS DISTURBANCE OVER THE TRANS PECOS...
BUT IT DOES BRING A LOW OFF THE GULF AND UP THE RIO GRANDE FRIDAY
AND SATURDAY. BOTH OF THESE FEATURES WILL HAVE TO BE WATCHED AND
POPS MAY NEED TO BE INCREASED.
OVERNIGHT PRECIPITATION HAS CARRIED OVER THROUGH THE DAY AND HAS
INTENSIFIED DUE TO SOLAR HEATING. MODELS CONTINUE TO DEVELOP
PRECIP... ESPECIALLY WEST... SO WILL EXTEND FLASH FLOOD WATCH
THROUGH TONIGHT. WILL KEEP PREVIOUS COUNTIES IN THE WATCH AND ADD
COUNTIES ACROSS THE CENTRAL PERMIAN BASIN TO ACCOUNT FOR RECENT HEAVY
RAINFALL.
BY TOMORROW MODELS BEGIN TO DRY THINGS OUT WITH POPS DECREASING.
LOW TO CHANCE POPS THE NEXT FEW DAYS LOOK JUSTIFIED AS EVEN IF UPPER
SUPPORT IS LACKING... DAYTIME HEATING ALONE WILL BE ENOUGH TO
PROVIDE LIFT SO WITH WET SOIL CONDITIONS AND THE MOIST ATMOSPHERE
LOOK FOR SOME AFTERNOON AND EVENING THUNERSTORMS.
MAY HAVE A FRONT BRIEFLY MOVE INTO THE NORTHERN CWA SUNDAY. TEMPS
THROUGH THE EXTENDED LOOK TO BE MILD AND NEAR NORMAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 71 93 70 95 / 40 10 20 10
CARLSBAD NM 68 90 69 92 / 60 30 30 20
DRYDEN TX 70 94 73 97 / 30 10 20 10
FORT STOCKTON TX 71 93 71 94 / 50 20 20 10
GUADALUPE PASS TX 65 84 66 86 / 60 30 30 30
HOBBS NM 68 90 68 94 / 60 30 30 20
MARFA TX 60 83 62 84 / 50 30 30 20
MIDLAND INTL AIRPORT TX 70 92 71 95 / 50 20 20 10
ODESSA TX 70 92 71 95 / 50 20 20 10
WINK TX 72 95 73 99 / 50 20 30 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 7 AM CDT THURSDAY FOR THE FOLLOWING
ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH UNTIL 7 AM CDT THURSDAY FOR THE FOLLOWING
ZONES...ANDREWS...BIG BEND AREA...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GUADALUPE
MOUNTAINS...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
PECOS...PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS
PECOS...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
AND WINKLER.
&&
72Hazardous weather outlook, Aug 16, 10:55 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1255 PM CDT WED AUG 16 2006
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1255 PM CDT WED AUG 16 2006 /1155 AM MDT WED AUG 16 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
MOST OF SOUTHWEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON
AND TONIGHT. ALL STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
HEAVY RAIN WITH RATES OF 1 TO 3 INCHES PER HOUR. WITH THESE HIGH
RAINFALL RATES...FLOODING OF ARROYOS...DRAWS...URBAN...AND OTHER
LOW LYING AREAS IS LIKELY. THEREFORE...A FLASH FLOOD WATCH REMAINS
IN EFFECT UNTIL 4 AM CDT /3 AM MDT/ FOR THE SOUTHEASTERN NEW
MEXICO PLAINS...GUADALUPE MOUNTAINS...DAVIS MOUNTAINS...MARFA
PLATEAU...STOCKTON PLATEAU...THE UPPER TRANS PECOS...AND WESTERN
PERMIAN BASIN. THE ADDITION OF MIDLAND AND ECTOR COUNTY TO THE
WATCH AREA FOR THE REMAINDER OF THE WATCH IS THE ONLY CHANGE MADE
TO THE WATCH.
OTHER THREATS INCLUDE THE POSSIBILITY OF GUSTY WINDS AND FREQUENT
LIGHTNING WITH ANY STORM THAT DEVELOPS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF THE AREA
THROUGH THE PERIOD WITH THE GREATEST CHANCES OVER THE WESTERN AND
NORTHERN SECTIONS OF THE OUTLOOK AREA. SOME OF THE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. PERSONS SHOULD KEEP
ABREAST OF THE LATEST STATEMENTS AND POSSIBLE WATCHES FROM THE
NATIONAL WEATHER SERVICE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY TODAY DUE TO THE POTENTIAL FOR
FLASH FLOODING.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 16, 11:14 AM MST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
114 PM CDT WED AUG 16 2006
TXZ061-062-069-161915-
ECTOR-MIDLAND-UPTON-
114 PM CDT WED AUG 16 2006
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN UPTON...
SOUTHEASTERN ECTOR AND SOUTHWESTERN MIDLAND COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF PLEASANT FARMS
AT 114 PM CDT...MOVING NORTH AT 10 MPH. THIS STORM IS CAPABLE OF
PRODUCING SMALL HAIL...GUSTY WINDS...BRIEF HEAVY RAIN...AND
OCCASIONAL LIGHTNING.
LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO PLEASANT
FARMS...AND FARM TO MARKET ROAD 1767...
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Flash Flood, Eddy
- When
- August 16, 5:10 PM MST to 8:00 PM MST
- Where
- Eddy County, 1 mi W of Lakewood
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Heavy rainfall from thunderstorms moving through Eddy County resulted in many roads being inundated by water including Eddy County Road 21 west of Lakewood and Eddy County Road 401 three miles north of its intersection with New Mexico Highway 137. In addition, the bypass road between U.S. Highway 285 and Lee Street in Carlsbad had a foot of water flowing over it.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Mexico, August 16, 2006$600,000 · 1 event
- Flash Flooding in Nebraska, August 16, 2006$525,000 · 2 events
- Tornado and Flash Flood in Minnesota, August 16 to 17, 2006$260,000 · F0 · 2 events
- Flash Flood in Texas, August 16, 2006$100,000 · 1 event
- Damaging Wind in Texas, August 16, 2006$50,000 · 69 kt wind · 1 event
- Lightning Strike in Louisiana, August 16, 2006$50,000 · 1 event
- Damaging Winds in Oklahoma, August 16, 2006$1,000 · 66 kt wind · 12 events
- Damaging Wind in Louisiana, August 16, 20061 injured · 56 kt wind · 1 event
- Hail in South Dakota, August 16, 20061.75 in hail · 6 events
- Hail in Montana, August 16, 20061 in hail · 5 events
- Hail in Montana, August 16 to 17, 20061 in hail · 4 events
- Hail in Montana, August 16, 20061.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525275.